Oklahoma, 2015

Hail in Oklahoma, April 24, 2015

April 24, 2015 · NWS SHV · 1 event in 1 county or zone

West southwest flow aloft with embedded disturbances in this flow allowed for vigorous thunderstorm growth across Central and North Central Texas during the afternoon hours of April 24th. A warm front that was nearly stationary across North Texas into West Central Louisiana began moving north during the late afternoon and evening hours, allowing for a warm sector airmass to move into the entire…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

West southwest flow aloft with embedded disturbances in this flow allowed for vigorous thunderstorm growth across Central and North Central Texas during the afternoon hours of April 24th. A warm front that was nearly stationary across North Texas into West Central Louisiana began moving north during the late afternoon and evening hours, allowing for a warm sector airmass to move into the entire region. Moderate instability, strong deep layer shear and high lapse rates resulted in multiple modes of strong to severe thunderstorms across Northeast Texas, Southeast Oklahoma, Southwest Arkansas and Northern Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 24, 4:07 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 24, 4:07 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 PM CDT FRI APR 24 2015

.UPDATE...
JUST SENT OUT A QUICK UPDATE TO INCLUDE TORNADO WATCH 103 THROUGH
10 PM TONIGHT. STORMS TO DEVELOP ALONG AND SOUTH OF A BAROCLINIC
ZONE ORIENTED EAST TO WEST MAINLY ACROSS THE INTERSTATE 20
CORRIDOR. DAMAGING WINDS...HEAVY RAIN...HAIL...AND ISOLATED
TORNADOES POSSIBLE. /05/

.PREV DISCUSSION... /ISSUED 326 PM CDT FRI APR 24 2015/

DISCUSSION...
LATEST SFC ANALYSIS SHOWING A DEEPENING SFC LOW ACROSS SE CO INTO
SW KS WITH A DRYLINE ACROSS THE TX/OK PNDL INTO W TX. A SOUTHEAST
FLANKING WARM FRONT EXTENDED FROM THE SFC LOW AND SNAKED SOUTH
AND EAST INTO CENTRAL OK TO JUST SOUTH OF DFW TO NEAR TYR TO ESF.
THIS WARM FRONT HAS MOVED VERY LITTLE TODAY ACROSS S/CENTRAL LA
BUT HAS SHOWN A GREATER TENDENCY TO MOVE NORTHWARD INTO NORTH
CENTRAL TEXAS OVER THE LAST COUPLE HOURS. CLOUD COVER REMAINS VERY
THICK AND ITS THIS CLOUD COVER THAT HAS TEMPERED DAYTIME HIGH
TEMPS TODAY. ITS ALSO THIS CLOUD COVER THAT HAS NOT ALLOWED FOR
MUCH IN THE WAY OF INSTABILITY. LATEST MESOANALYSIS ONLY SHOWING
CAPE VALUES NEAR 1000J/KG ALONG AND SOUTHWEST OF THE SLOWLY
RETURNING NORTHWARD WARM FRONT.

SUPERCELL THUNDERSTORM THAT FORMED SOUTH OF OUR AREA EARLIER TODAY
FORMED ALONG THE WARM FRONT AND THE BEST UPPER LEVEL SUPPORT WHICH
IS MEAGER AT BEST...EXISTS OUT WEST WHERE TORNADO WATCH #100 WAS
JUST ISSUED FOR PORTIONS OF CENTRAL AND N TX. THE LATEST WRF
OUTPUT HAS SHOWN A TENDENCY TO LIFT THE WARM FRONT TOO FAR NORTH
AND THUS ITS SOLUTION WAS DISCOUNTED. HAVE INSTEAD GONE WITH A
MODEL BLEND OF THE HRRR FOR THE VERY SHORT TERM...FOLLOWED BY A
GFS/ECMWF BLEND BEYOND TONIGHT. HAVING SAID THAT...THE LATEST HRRR
SHOWS CONVECTION DEVELOPING RAPIDLY NEAR AND NORTH OF THE I-20
CORRIDOR OF N TX LATER THIS EVENING WITH SOME OF THESE STORMS
LIKELY EXHIBITING DISCRETE CHARACTERISTICS AS THEY MOVE EASTWARD
INTO OUR NW ZONES. SOME OF THIS STRONG/SEVERE CONVECTION COULD
EVENTUALLY MOVE ITS WAY INTO NW LA LATE THIS EVENING/OVERNIGHT BUT
THE EVENTUAL STORM MODE SHOULD BE FOR A BROKEN LINE OF STRONG TO
SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE REGION...RAPIDLY
EXPANDING AND SPREADING SOUTH AND EAST THROUGH THE NIGHT. DAMAGING
WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES WILL CONTINUE TO BE
A THREAT...WITH THE TORNADIC THREAT LIKELY ORIENTED NEAR WHERE THE
WARM FRONT SETS UP LATER THIS EVENING...SOMEWHERE ACROSS NE TX
INTO WEST CENTRAL OR NORTHWEST LOUISIANA.

THE LEAD SHORTWAVE EJECTS NORTHWARD INTO THE CENTRAL PLAINS
OVERNIGHT TONIGHT WITH NEAR ZONAL FLOW IN ITS WAKE SETTING UP
ACROSS THE SOUTHERN PLAINS. THIS SHOULD RESULT IN A MUCH DRIER DAY
ON SATURDAY BUT A STRONG PRESSURE GRADIENT WILL EXIST ACROSS THE
REGION AS WELL. STRONG SOUTHWEST WINDS AND EVENTUAL SUNSHINE WILL
ALLOW FOR SFC TEMPS TO WARM WELL INTO THE 80S ON SAT AS WELL AS
SUN WITH SOME LOCATIONS LIKELY FLIRTING WITH THE 90 DEGREE MARK.
MOISTURE BEGINS TO RETURN QUICKLY BACK INTO THE REGION FROM THE
SOUTH DURING THE DAY SUNDAY INTO SUNDAY NIGHT AS YET ANOTHER UPPER
TROUGH DIGS INTO THE SOUTHWEST CONUS AND CUTS OFF ACROSS THE FOUR
CORNERS REGION LATE SUNDAY NIGHT. THIS RETURNING MOISTURE AND
INSTABILITY WILL LIKELY RESULT IN ANOTHER RISK OF STRONG TO SEVERE
THUNDERSTORMS ACROSS OUR REGION MONDAY INTO MONDAY NIGHT WITH THE
UPPER TROUGH ONLY MAKING SLOW EASTWARD PROGRESS INTO CENTRAL OK BY
TUE. THE GOOD NEWS IS BY THIS TIME...WE SHOULD BEGIN TO SEE DRY
SLOTTING ALONG THE SOUTHERN FLANK OF THE CLOSED LOW WHICH SHOULD
RESULT IN DRIER CONDITIONS TUESDAY AND ESPECIALLY WEDNESDAY
THROUGH THE END OF THE WORK WEEK AS AS UPPER LEVEL RIDGING BEGINS
TO TAKE OVER FROM THE WEST.

PRELIMS TO FOLLOW...13.

PREV DISCUSSION... /ISSUED 102 PM CDT FRI APR 24 2015/

AVIATION...
MORNING IFR/LOW MVFR CIGS AND PATCHY FOG HAVE BEEN SLOW TO CLEAR
OUT ACROSS LA/AR PORTIONS OF AREA. HOWEVER...CIGS HAVE LIFTED TO
VFR ACROSS NE TX...AND BECMG SKC AT KLFK. AS TEMPS WARM TO AOB 80
DEGREES...EXPLOSIVE CONVECTION MAY OCCUR. VERY STG LOW LVL
DIRECTIONAL SHEAR WILL BRING A THREAT FOR VERY LARGE HAIL AND
POSSIBLE TORNADOES ACROSS NE TX BY AROUND 24/21-22Z...WITH WARM
FRONT MOVG SLOWLY NWD ACROSS AREA. IN ADDITION...A SLOW MOVG
SQUALL LINE TO DEVELOP LATER THIS EVE...AND BRING STG STRAIGHT
LINE WINDS OVERNIGHT. WITH PASSAGE OF THIS UPPER TROUGH BRINGING
LINE OF STORMS...WINDS BECMG SW 10 TO 20 KTS...AND VFR CONDITIONS
TO RETURN TO AREA BY AROUND 25/15Z.

VII

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  89  64  89 /  60  20   0  10
MLU  70  87  66  87 /  60  30  10  10
DEQ  62  86  51  85 /  80  10   0  10
TXK  68  87  60  85 /  80  10   0  10
ELD  68  85  60  84 /  60  20   0  10
TYR  69  89  63  88 /  60  10   0  10
GGG  68  88  63  88 /  60  10   0  10
LFK  70  89  65  89 /  60  30  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/05
Hazardous weather outlook, Apr 24, 9:47 AM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1047 AM CDT FRI APR 24 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1047 AM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM INTENSITY WILL LIKELY INCREASE LATER THIS AFTERNOON
INTO THE EVENING HOURS ACROSS THE FOUR STATE REGION. UPPER LEVEL
DISTURBANCES MOVING THIS WAY FROM CENTRAL TEXAS AND A NORTHWARD
MOVING WARM FRONT FROM SOUTHEAST TEXAS AND SOUTHERN LOUISIANA WILL
BE THE KEY INGREDIENTS FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT LATER TODAY. LARGE HAIL...DAMAGING THUNDERSTORM WIND
GUSTS AND ISOLATED TORNADOES WILL ALL BE POSSIBLE...ESPECIALLY IF
SUPERCELLS ARE ALLOWED TO FORM AND IF ANY OF THESE CAN BECOME
DISCRETE.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH RAINFALL AMOUNTS POSSIBLY TOTALING ONE TO
THREE INCHES ACROSS THE REGION THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SHOWERS AND THUNDERSTORMS...SOME STORMS STRONG TO SEVERE...WILL
INCREASE FROM THE SOUTHWEST MONDAY AND TUESDAY...AHEAD OF A STRONG
UPPER LEVEL STORM SYSTEM THAT WILL DRIFT EAST INTO THE SOUTHERN
PLAINS...AS A COLD FRONT BACK DOORS INTO THE AREA AND BECOMES NEARLY
STATIONARY ACROSS DEEP EAST TEXAS AND PARTS OF CENTRAL AND SOUTHEAST
LOUISIANA. ONCE THIS SYSTEM MOVES EAST ALONG THE GULF COAST...RAINS
COME TO AN END...AND REMAINS DRY THROUGH LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL LIKELY BE NEEDED THIS
AFTERNOON AND OVERNIGHT.

13

In the hours before

Special weather statement, Apr 24, 3:50 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
450 PM CDT FRI APR 24 2015

LAZ001-002-010>012-242230-
RED RIVER LA-DE SOTO LA-BOSSIER LA-BIENVILLE LA-CADDO LA-
450 PM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOSSIER...
SOUTHEASTERN CADDO...WEST CENTRAL BIENVILLE...NORTHWESTERN RED RIVER
AND NORTHWESTERN DE SOTO PARISHES UNTIL 530 PM CDT...

AT 449 PM CDT...A STRONG THUNDERSTORM WAS REPORTED 7 MILES SOUTH OF
STONEWALL...OR 10 MILES NORTHWEST OF MANSFIELD...MOVING NORTHEAST AT
50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STONEWALL...KEACHI...GRAND CANE...GLOSTER...REEDS STORE...MC DADE...
ROBSON...KEAT CHIE...CASPIANA...NINOCK...FRIERSON...TAYLORTOWN...
KORAN...ELM GROVE...KICKAPOO AND KINGSTON.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
LOUISIANA.

LAT...LON 3202 9381 3220 9394 3247 9349 3225 9331
TIME...MOT...LOC 2149Z 236DEG 45KT 3217 9377

19
Special weather statement, Apr 24, 4:49 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
549 PM CDT FRI APR 24 2015

LAZ005-006-013-014-242315-
UNION LA-OUACHITA LA-LINCOLN LA-JACKSON LA-
549 PM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OUACHITA...NORTHEASTERN
JACKSON...SOUTHEASTERN LINCOLN AND SOUTHEASTERN UNION PARISHES UNTIL
615 PM CDT...

AT 547 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF RUSTON...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONROE...RUSTON...CLAIBORNE...WEST MONROE...CHOUDRANT...EROS...
DOWNSVILLE...CALHOUN AND ROCKY BRANCH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH CENTRAL
LOUISIANA.

LAT...LON 3236 9252 3253 9263 3283 9218 3258 9199
TIME...MOT...LOC 2247Z 240DEG 49KT 3250 9249

13

The radar

The Western Arkansas radar (KSRX), 160 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
April 24, 5:30 PM CST
Where
McCurtain County, 0.57 mi E of Idabel
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.900, -94.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563604.